Carfentanil and other fentanyl-related compounds are a
serious danger to public safety, first responder, medical,
treatment and laboratory personnel. Even a tiny amount
of the wrong substance, as seen in the comparison
graphic to the right, can be deadly. These substances can
come in several forms, including powder, blotter paper,
tablets and spray. Synthetic opioids can be absorbed
through the skin or accidental inhalation of airborne
When responding to an overdose, response personnel
should remember the following best practices:
Exercise extreme caution with any suspected opioid
delivery method. Use universal precautions, such as
gloves and airway protection, when responding to any situation where carfentanil or fentanyl may be
present. Cover as much of the skin as possible when responding to a potential overdose situation.
Be aware of any sign of exposure. Symptoms include: respiratory depression or arrest,
drowsiness or profound exhaustion, disorientation, sedation, pinpoint pupils and clammy skin. Once
in the bloodstream, the blood-brain barrier is crossed rapidly, and the onset of symptoms may occur
Seek immediate medical attention. Carfentanil and other fentanyl-related substances can work
very quickly, so in cases of suspected exposure, it is important to seek medical attention immediately.
Any needle stick should be medically evaluated as soon as possible.
Be ready to address ventilation issues in the event of exposure. Opioids suppress the breathing
drive, so emergency responders should be prepared to support ventilation. This can be done through
airway control, or through the administration of naloxone. Naloxone should not be given after
intubating a patient.
Naloxone is a treatment for opioid overdose. Immediately administering high doses of naloxone can
reverse an overdose of carfentanil or fentanyl. In the case of the more potent opioids, many more
doses of naloxone may be required to reverse an overdose. Responders should be prepared with
additional doses of naloxone.
In some cases, naloxone dosages will wear off before the opioid dose, which can cause the patient to
overdose again. In all cases, these patients should be transported to the hospital for observation, to
guard against a relapse into respiratory arrest